Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


What Next?
Jun 18, 2005

Have been on meds since 89 so I have taken just about everything. I am resistant to everthing but a few PIs. I have had several bad bouts of lipodystrophy. I stopped drugs for three years and was able to lose the 70 pound of fat I had gained. I tried Reyataz and it made me extremely sick at 6 month mark. I had allergic reation to Fuz. I am now on Viracept,reverset,and emtriva and the lipodystrophy is going crazy again. Hump and fat on back and back ofneck as well as fat sack on front of neck are just horrible. My Vl dipped down under 5000 in the third month of this therapy ( i have never been undectectable and am usually in 15000 range)but now in fifth month am up around 20000. CD4 are in 280 range. Is this regimen worth continuing? I fear taking anymore PIs because of my appearance. I diet and exercise. What are my options?

Response from Dr. Sherer

Yes, there is value on remaining on some ART, even when there is substantial resistance in all classes. Cohort studies have shown that there is less HIV disease progression on ART in patients who stay on regimens, even when they are only partially suppressive, as compared to those who stop all meds.

Probably through participation in a clinical study, your regimen has the advantage of a new NRTI - Reverset or D-D4FC - that has shown to have good activity against viruses that are resistant to most, but not all, of viruses that are resistanct to other members of the NRTI class, such as AZT and DDI.

Your situation is difficult, because you are one who has had substantial and recurrent body shape changes on regimens containing protease inhbitors. Only you and your doctor can weigh the benefits and the risks of continuing any protease inhibitor, including nelfinavir (Viracept). You can also discuss the possibility of gaining access to a new PI - tipranavir - that has activity against most, but not all, viruses that are resistant to members of the PI class. The degree of body shape changes with this drug is poorly characterized, but it is known that body shape changes can occur, so it may not represent any improvement in this toxicity.

One option that has been studied in a small number of patients is the continuation of less than three drugs in an effort to maintain a compromised 'fitness' of the virus while sacrificing some antiviral potency. For example, some patients who are only on NRTIs - such as your Reverset and emtriva - have maintained their CD4 levels and viral loads at levels comparable to yours. This might represent an option for you that would lessen the PI toxicity. Another alternative might be to pursue this option and use nelfinavir or tipranavir intermittently in an effort to reduce the body shape changes.

I advise you to talk to your doctor about the above considerations and make your decisions with him or her.


Previous
Side effects in Truvada/Kaletra treatment
Next
Viral Load

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement